Author + information
- Received December 9, 2015
- Revision received January 7, 2016
- Accepted January 14, 2016
- Published online March 28, 2016.
- Hidehiro Kaneko, MD,
- Frank Hoelschermann, MD,
- Grit Tambor, MD,
- Michael Neuss, MD and
- Christian Butter, MD∗ ()
- ↵∗Reprint requests and correspondence:
Dr. Christian Butter, Heart Center Brandenburg in Bernau, Ladeburger Straße 17, D-16321 Bernau, Germany.
An 84-year-old man was transferred to our institution due to severe aortic stenosis. Treatment options were discussed by our heart team, and the patient was considered to be a high-risk surgical candidate (Logistic EuroSCORE >20%). Therefore, we decided to perform transcatheter aortic valve replacement (TAVR).
Two days before TAVR, the patient underwent coronary angiography, which revealed significant stenosis of the proximal and middle portions of the right coronary artery. Everolimus-eluting stents were implanted in the right coronary artery with excellent results on angiography. There was no significant stenosis in the left coronary artery.
The TAVR procedure was performed with the patient under full anesthesia using a femoral approach. After valvuloplasty with a 20-mm balloon, a 23-mm SAPIEN 3 (Edwards Lifesciences, Irvine, California) was successfully implanted. Aortography after SAPIEN 3 implantation showed no evidence of coronary occlusion. During the procedure, the patient’s blood pressure was stable, and no vasopressor was used. However, 5 min after the procedure, new-onset ST-segment elevation suddenly occurred in the inferior leads with hemodynamic instability (Figure 1A).
Suspecting right coronary artery occlusion, we performed urgent coronary angiography, which demonstrated severe vasospasm not only of the right coronary artery (Figure 2A) but also the left coronary artery (left anterior ascending artery and left circumflex artery) (Figures 2B and 2C). During coronary angiography, the patient experienced ventricular fibrillation (Figure 1B) that was immediately converted by electrical cardioversion. Coronary occlusion is a rare but critical complication of TAVR. The occlusion is mainly caused by calcified native leaflets or an embolism. However, we suspected multivessel coronary artery spasm because of multiple screwlike stenotic occlusions in different segments. An intracoronary injection of nitrates promptly resolved the coronary artery spasm (Figures 2D to 2F) with ST-segment normalization (Figure 1C) and hemodynamic stabilization. The postoperative course was uneventful, and the patient was discharged with no sequelae on the post-operative day 12.
Several papers have reported cases of coronary artery spasm after cardiac surgery including aortic valve replacement. However, to our knowledge, this is the first occurrence of multivessel coronary artery spasm with hemodynamic instability soon after TAVR. We need to consider coronary artery spasm as a possible severe complication of this procedure.
For supplemental videos, please see the online version of this article.
This work was supported by the Japan Society for the Promotion of Science (Dr. Kaneko). The authors have reported that they have no relationships relevant to the contents of this paper to disclose. Drs. Kaneko and Hoelschermann contributed equally to this work.
- Received December 9, 2015.
- Revision received January 7, 2016.
- Accepted January 14, 2016.
- American College of Cardiology Foundation